Transfusion-related acute lung injury (TRALI) has been implicated with use of almost all types of blood products that contain variable amounts of plasma. Even though the reported incidence of TRALI is rare, its overall occurrence is thought to be more common, as less severe cases remain unreported. More TRALI cases are unrecognized and misdiagnosed due to lack of suspicion and absence of appropriate investigation. There are exceedingly rare reports of TRALI during plasma exchange despite the fact that liters of plasma may be used for replacement during a single procedure. We describe a mild case of TRALI during plasma exchange for thrombotic thrombocytopenic purpura in a 56-year-old woman, status post autologous hematopoietic stem cell transplant for non-Hodgkin's lymphoma. She developed severe rigors, peripheral cyanosis, hypoxia, and a transient diffuse pulmonary infiltrate. Of the 10 U of plasma used, one was from a multiparous female donor with HLA antibodies reactive with patient's granulocytes in immunofluorescence and agglutination assays. This case emphasizes the fact that the physicians and apheresis staff should consider TRALI in the differential diagnosis for patients developing respiratory distress during or soon after the procedure. Diagnosing TRALI has implications not only for the plasma exchange recipient, but also for the management of donors found to have leukocyte antibodies.
- Transfusion reaction